EMBARGOED UNTIL 1 AUGUST 2002
Could Viagra cause nosebleeds?
If you have had a bad nosebleed recently, think back over the last few days. Have you been taking Viagra? If so, it is worth mentioning it to your doctor, say surgeons writing in the August Journal of the Royal Society of Medicine. Lucy Hicklin and colleagues at St George's Hospital in London describe two case histories where very severe nosebleeds followed Viagra-enhanced sexual activity, and suggest possible reasons why the two could be connected.
A six-hour nosebleed
The first case study that interested the authors was a man in his late fifties who had come to the A&E department after a six hour nosebleed that still would not stop and kept him in hospital for six days. He admitted that he had been having heavy nosebleeds ever since taking Viagra a few days earlier. Both he and another patient with the same problem also had a history of hypertension, a recognised risk factor for heavy nosebleeds, but neither man had needed to go to hospital with the problem before.
Why might Viagra affect noses?
Sildenafil citrate, the drug behind the brand name Viagra, works by acting on erectile tissue. This does not just affect the penis though: parts of the nose also contain erectile tissue. Cases of "honeymoon rhinitis", where men and women experience nasal stuffiness during sex, have already been well documented, and it is listed as a side-effect of Viagra. Could the drug have engorged the veins in the nose and made heavy bleeding more likely to happen?
The authors emphasise that a link between Viagra and nosebleeds is still an unproven theory, and research has not yet been done in this specific area. They point out that the effect "might be under-reported" because patients often feel too embarrassed to bring up sexual matters, especially sexual dysfunction, unless they absolutely have to. Awareness of the theory may help some men feel they can tell their doctors about a possible connection with Viagra, or ask for more information if they need it.
Read the full article [PDF 66k]